Florida, 2022

Hail in Florida, August 15, 2022

August 15, 2022 · NWS MOB · 2 events in 2 counties and zones

Severe storms developed during the afternoon hours and produced large hail in the western Florida panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe storms developed during the afternoon hours and produced large hail in the western Florida panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 15, 2:54 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 15, 2:54 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
354 PM CDT Mon Aug 15 2022

.NEAR TERM UPDATE /Now Through Tuesday/...An upper level ridge over
the central CONUS and an upper trough over the east coast persist
this afternoon and continues to bring northwesterly flow aloft over
the Deep South. However, through Tuesday morning, the upper trough
to the east will dig to the south/southwest and push the upper ridge
farther west. At the surface, a cold front will move south over the
Tennessee Valley through this evening. Expecting this feature to
continue to move south and be eventually be located just north of
the local area by early Tuesday morning. The boundary will likely
then continue to slowly sag southward through the day. A slug of
increased moisture will move southeastward from central Alabama
towards the Florida Panhandle this afternoon and evening. Another
plume of increased moisture will also move into the area through the
day on Tuesday.

A few isolated showers and storms are ongoing over the western
Florida Panhandle this afternoon. Model guidance also continues to
suggest that a series of convective complexes will move over the
Deep South through the near term period. The first looks to develop
this evening to our north over central Alabama and move southeast,
mainly over south-central Alabama and portions of the western
Florida Panhandle. Some guidance indicates that instability will
increase to be around 2500-3000 J/kg by late this afternoon into
this evening over southwest and south-central Alabama and the
western Florida Panhandle, with up to 20-25 knots of bulk shear.
Other guidance suggests similar instability, but lower shear values.
Overall, some storms associated with this convective complex may
become strong, with the main threats being gusty winds, frequent
lightning, and perhaps some instances of nuisance flooding. Much of
the shower and storm activity should diminish late tonight, however.
Isolated convection will then be possible late tonight through early
Tuesday morning over the Gulf and near the coast. Patchy fog will be
possible as well, particularly for areas that receive rain today.

For Tuesday afternoon, expecting another round of scattered showers
and storms to develop by the afternoon, especially for the western
portion of the local area. Some storms may become strong to severe.
The best instability shown by model guidance is concentrated over
the western portion of the local area (generally between 3000-3500
J/kg) as well as coastal counties (around 4000 J/kg). Overall bulk
shear values are meager, but there are pockets of around 20 knots of
shear, especially near the coast. Furthermore, the GFS does show an
area of differential divergence to our north by late Tuesday
afternoon as well, likely coincident with the aforementioned surface
boundary. The Storm Prediction Center has southeast Mississippi,
southwest Alabama, and the far western Florida Panhandle in a
Marginal Risk of severe weather on Tuesday, highlighting wind as the
main threat. Additionally, instances of nuisance flooding are
possible, as a quick 1-3 inches of rain is typical for Deep South
summertime convection.

Current temperatures across the local area are in the lower to mid
90s over inland areas and in the upper 80s to around 90 degrees at
the coast. It will be another warm night tonight as lows merely drop
into the lower to mid 70s over inland locations and into the upper
70s near the coast. High temperatures on Tuesday will then likely be
similar to today (lower to mid 90s). Some spots over southeast
Mississippi, coastal Alabama, and the western Florida Panhandle may
see heat indices reach between 105-109 tomorrow afternoon; however,
it does not look to be widespread at this time. We will continue to
monitor trends to see if a Heat Advisory is needed for these
locations.

Lastly, there is a LOW RISK of rip currents through Tuesday night.
However, a low risk does not mean there is no risk! Always remain
vigilant and follow the advice of local beach flags and officials! A
moderate risk then follows by midweek. /26

&&

.SHORT TERM /Tuesday night Through Thursday night/...Rain chances
will be on the rise heading into mid-week as the upper level ridge
over the western and south central US begins to weaken and
retreat. Meanwhile, a broad upper low will linger over the
Northeastern US while several shortwaves traverse the Ohio Valley
and Midwest. These shortwaves will cause the upper trough to deepen
with the base of the trough building into the Northern Gulf Coast
through Thursday. A weak surface boundary oriented from west to
east is expected to slide into the region and then linger through
the period as the upper trough digs further south. Enhanced
moisture and lift along this feature will support widely scattered
showers and storms on Wednesday. Storms are expected to initiate
along the boundary and then move southward towards the coast
through the day with the potential for a few storms over the
offshore waters in the early morning hours. The storms initiating
along the boundary will have the potential to cluster together as
they move into the area given that bulk shear values will
approach 20 knots especially over interior southeast Mississippi
and southwest and south central Alabama. A few strong to severe
storms will be possible across the area on Wednesday given that
MLCAPE will be around 2000-3000 J/Kg combined with some mid-level
dry air and DCAPEs around 1000 J/Kg. The greatest severe potential
for locally damaging winds, frequent lightning, and locally heavy
rainfall will be in areas where storms cluster together and
become more cold pool driven. Temperatures on Wednesday should top
out in the lower to mid 90s due to storms increasing in coverage
later in the afternoon. Lows Wednesday night hold steady with
lower 70s inland and mid to upper 70s along the coast.

By Thursday, deep layer moisture becomes more abundant area-wide with
precipitable water values approaching 2.5 inches due to the
surface boundary pushing further into the area. Storm coverage
will become more numerous to widespread by Thursday afternoon.
Convection will be mainly focused mainly along the boundary with
locally heavy rainfall being a concern especially in areas where
storms repeatedly move over the same areas. Temperatures on
Thursday afternoon will top out in the middle to upper 80s due to
the increased storm coverage. Lows overnight range from the upper
60s and lower 70s inland to the middle 70s along the immediate
coast. /14

&&

.EXTENDED TERM /Friday Through Monday/...High rain chances continue
through Saturday as several shortwaves move through the western side
of a broad upper level trough over the eastern states. This will
send a weak front/surface southward into the area late in the week.
Moisture levels will also increase with precipitable water values
climbing into the 2 to 2.5 inches range once again. The combination
of the trough, increasing deep layer moisture and the frontal
boundary moving into the area, will lead to widely scattered to
numerous showers and thunderstorms Friday through Saturday. Heavy
rainfall will once again become an issue later in the week given
slow storm motions, deep tropical airmass, and a surface boundary
for focus. The ridge rebuilds over the area on Sunday as the front
returns northward resulting in slightly lower rain chances. Higher
rain chances return on Monday as another shortwave moves through and
sends the front back to the south. High temps will remain below
normal due to the additional clouds and rainfall. /13

&&

.MARINE...No impacts are expected for the marine area other than
higher winds and waves in and around showers and thunderstorms. A
light to moderate westerly flow is expected to persist through
Thursday before southwest flow sets up Thursday night into Friday.
Seas will remain around 1 to 2 feet through late week. /26

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 15, 2:43 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
343 PM CDT Mon Aug 15 2022

FLZ203-205-206-152130-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Inland FL-
343 PM CDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of southwestern
Okaloosa and east central Santa Rosa Counties through 430 PM CDT...

At 342 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles northwest of Wright. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Okaloosa and east central Santa Rosa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3041 8672 3057 8692 3058 8693 3073 8674
      3060 8660 3041 8671
TIME...MOT...LOC 2042Z 042DEG 3KT 3060 8672

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 15, 4:02 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
502 PM CDT Mon Aug 15 2022

FLZ203-204-152245-
Santa Rosa Coastal FL-Santa Rosa Inland FL-
502 PM CDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of west central Santa
Rosa County through 545 PM CDT...

At 502 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Point Baker, or 4 miles northwest of Milton.
This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pace, Milton, Floridatown, Point Baker and Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3056 8714 3058 8715 3058 8718 3057 8719
      3057 8721 3061 8726 3063 8725 3065 8726
      3068 8727 3083 8720 3071 8698 3055 8706
TIME...MOT...LOC 2202Z 110DEG 4KT 3066 8710

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The radar

The Mobile radar (KMOB), 110 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Santa Rosa

When
August 15, 4:25 PM CST to 4:27 PM CST
Where
Santa Rosa County, 4 mi WSW of Milton
Measured
1 in hail
Reported by
Public
Coordinates
30.608, -87.092

Hail, Escambia

When
August 15, 4:33 PM CST to 4:35 PM CST
Where
Escambia County, 1 mi W of Belleview
Measured
1 in hail
Reported by
Public
Coordinates
30.470, -87.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052526, 1052529.